Tinea

Dr Jean Watkins outlines some commonly presented tinea conditions

Tinea pedis (athlete's foot)
Tinea commonly presents as an oval or annular lesion with a raised red edge. This is frequently the case on the trunk and limbs but the presenting symptoms may be different on other parts of the body. Other influences, such as steroids, may also cause a different appearance, which can make diagnosis less certain. In athlete's foot, the usual presentation is moist, peeling areas between the toes, most commonly the fourth and fifth toes. The skin may split, be painful and open to secondary infection.

Chronic tinea pedis


In chronic tinea pedis, the skin can be dry, powdery and tends to peel leaving crescentic scales. Often just one foot is affected, which helps to differentiate it from psoriasis. It develops slowly and is often presumed to be dry skin. Tinea pedis is usually caused by Trichophyton rubrum, Epidermophyton floccosum or T mentagrophytes. The diagnosis may be confirmed if skin scrapings are taken, mixed with potassium hydroxide, and viewed under the microscope or sent for culture. If tinea is present, branching hyphae will be seen on microscopy.

Tinea of the nails (onychomycosis)


It is common for nails to be affected in patients with tinea pedis. One or more toenails may be affected by discolouration with yellow or white streaks, onycholysis and crumbling at the edge of the nail. If Trichophyton mentagrophytes is the cause, it is common to see white patches on the nail, such as in this patient. If nail clippings are taken for culture and sensitivities, it is not unusual for a negative result to be returned. When taking the clippings it is important to take a sample from under the nail bed, as this is more likely to yield an accurate result.

Tinea manuum


Tinea manuum is caused by T rubrum and almost always affects one hand only. The patient presents with dryness and scaling of the hand. The palmar creases may have a powdery filling. Finger nails can also be affected. This patient had assumed that he had mild eczema but the condition had never responded to emollients. The treatment is an antifungal agent, such as oral terbinafine 250mg daily for two to four weeks, itraconazole 100mg daily for 15 days or fluconazole 150-300mg daily for four weeks. Treatment should continue for six weeks if fingernails are involved and 12 weeks for toenails.

Tinea corporis


Tinea corporis may have a different appearance on dark skin. This two-year-old child had developed a dark, slightly raised rash on her upper arm about three months before. It was assumed to be eczema so emollients were used. When her grandmother developed a similar rash, skin scrapings were taken and a diagnosis of ringworm was given. It transpired that the family dog had ringworm. The causative fungus was Microsporum canis, which produces a blue-green fluorescence under a Wood's lamp.

Tinea incognito


It is not uncommon for ringworm to be misdiagnosed as eczema and topical steroids prescribed. When this occurs, the appearance of the rash is altered. Initially, steroids appear to settle the inflammation. The condition worsens if steroids are stopped, so the patient is likely to repeat the steroids. The appearance is less scaly, has less raised margin and pustules develop. Skin scrapings should confirm a diagnosis of ringworm, but if these are taken too soon after the application of a topical steroid, a negative result may be returned.

Tinea incognito


This patient was taking prednisolone for polymyalgia rheumatica, when he developed a rash on his chest. His GP made a diagnosis of eczema and prescribed an emollient and topical steroid. Initially, the rash seemed to improve but it then started to spread onto his back. When examined further, it was noted that the rash had a slightly raised, red border. Tinea was suspected and a skin scraping taken. The patient was started on a course of terbinafine. The rash had cleared by the end of the sixth week of treatment.

Id reaction (eczematisation)


This patient presented with a spreading, itchy rash on her arms and buttocks. She was otherwise well but mentioned recurrent athlete's foot. Skin scraping from the foot confirmed the presence of T rubrum. She was treated with a course of oral terbinafine, which cleared both the athlete's foot and the rash. The id reaction is an allergic rash that is caused by tinea elsewhere in the body. The rash is usually itchy, and takes the form, as in his patient, of scattered small spots and/or crops of small blisters. Once the fungal infection is treated, the rash should resolve.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus